Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 702, NWS Norman, OK

August 7, 2016Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 7, 2016, 11:41 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 11:41 PM CDT (04:41 UTC)
Expired
Aug 8, 2016, 12:30 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 45 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1664 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1664 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS54 KOUN 080441
SVROUN
OKC053-071-080530-
/O.NEW.KOUN.SV.W.0702.160808T0441Z-160808T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1141 PM CDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KAY COUNTY IN NORTHERN OKLAHOMA...
  GRANT COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 1230 AM CDT

* AT 1140 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
  MEDFORD...MOVING NORTHEAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  MEDFORD...POND CREEK...LAMONT...BRAMAN...DEER CREEK...RENFROW...
  JEFFERSON...NARDIN AND BLACKWELL LAKE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 229 AND 236.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THIS STORM MAY OCCUR BEFORE ANY RAIN OR LIGHTNING.
DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3660 9754 3661 9794 3700 9781 3700 9729
TIME...MOT...LOC 0440Z 228DEG 30KT 3684 9764 

HAIL...<.75IN
WIND...70MPH
 
$$

03
1 follow-up statement
032 
WWUS54 KOUN 080526
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1226 AM CDT MON AUG 8 2016

OKC053-071-080536-
/O.EXP.KOUN.SV.W.0702.000000T0000Z-160808T0530Z/
KAY OK-GRANT OK-
1226 AM CDT MON AUG 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KAY AND GRANT
COUNTIES WILL EXPIRE AT 1230 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3660 9754 3661 9794 3700 9781 3700 9729
TIME...MOT...LOC 0523Z 228DEG 30KT 3684 9764 

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:51 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 7, 10:51 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1051 PM CDT SUN AUG 7 2016

.DISCUSSION...
Aviation discussion for the 06 UTC TAFs is below.

&&

.AVIATION...
For the most part, VFR conditions are expected to continue.

Plan to add VCTS/TSRA mention at most sites except KSPS, KWWR, and
KGAG before 09 UTC. Brief MVFR or lower conditions and variable
gusty winds are possible at all sites with VCTS/TSRA. Chances of
TSRA after 09 UTC are too low to mention.

Areas of MVFR or lower conditions with BR are possible across
western and northern Oklahoma near KPNC, KWWR, and KGAG 08-18
UTC. Do not plan on mentioning due to low confidence of
occurrence.

MBS

&&

.PREV DISCUSSION... /issued 952 PM CDT SUN AUG 7 2016/

UPDATE...
Increased PoPs and adjusted temperatures/dewpoints. Please see
the discussion below.

DISCUSSION...
Deep, moist convection continues across northwest OK this evening
along a stationary boundary on the northern flank of a surface
low. Wind damage was reported earlier with the storm near Okeene
and the potential for wet microbursts will probably continue for
the next hour or so. Expect storm coverage to spread slowly
eastward with as the LLJ intensifies across north central OK. The
resultant cold pool could result in some isolated development as
far south as the OKC metro before sunrise. As such, increased PoPs
to categorical before 06Z where convection is ongoing and slowly
decreased/shifted them eastward through the overnight hours. Also
adjusted temperatures and dewpoints based on current trends due to
convection. Al updated products have been sent.

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory from noon to 7 PM CDT Monday for OKZ031-032-
     041>043-046>048-050>052.

TX...None.
&&

03/17/17
Hazardous weather outlook, Aug 7, 10:06 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1006 PM CDT SUN AUG 7 2016

OKZ004>048-050>052-TXZ083>090-090315-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1006 PM CDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
A MARGINAL RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH LATE TONIGHT.
THE MARGINAL RISK COVERS THE NORTHERN HALF OF OKLAHOMA MAINLY NORTH OF
THE I-40 CORRIDOR TO THE KANSAS BORDER. SCATTERED THUNDERSTORMS
WILL CONTINUE A LONG A STATIONARY BOUNDARY ACROSS NORTH CENTRAL OK
THROUGH THE EARLY MORNING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
WILL BE BEFORE 100 AM. THE MAIN THREAT WITH THE STRONGEST STORMS
WILL BE WIND GUSTS UP TO 60 MPH AND VERY HEAVY RAINFALL PERHAPS
RESULTING IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY FOR AT
LEAST PART OF THE AREA THROUGH THE UPCOMING WEEK. THE HIGHEST
CHANCES WILL BE MONDAY THEN AGAIN FRIDAY INTO SATURDAY. THE RISK
FOR SEVERE WEATHER IS LOW.

.HEAT...
THE HOT CONDITIONS WILL CONTINUE THIS WEEK WITH TRIPLE DIGIT HEAT
INDICES. A FEW LOCATIONS WILL EXPERIENCE HEAT INDICES ABOVE 105
DEGREES ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. THE
HIGHEST HEAT INDICIES ARE EXPECTED ACROSS CENTRAL AND
SOUTHEASTERN OKLAHOMA MONDAY AFTERNOON, WHERE A HEAT ADVISORY
REMAINS IN EFFECT.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 7, 9:56 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
956 PM CDT SUN AUG 7 2016

OKZ005-080400-
WOODS OK-
956 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WOODS COUNTY UNTIL 1100
PM CDT...

AT 954 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
WAYNOKA...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WAYNOKA...DACOMA...AVARD AND HOPETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3687 9893 3674 9854 3660 9854 3659 9853
      3655 9853 3641 9867 3642 9870 3645 9873
      3645 9876 3649 9883 3651 9884 3651 9896
TIME...MOT...LOC 0254Z 214DEG 14KT 3653 9885

03
Local storm report, Aug 7, 10:12 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1012 PM CDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     7 W WATONGA             35.85N 98.54W
08/07/2016  M59 MPH          BLAINE             OK   MESONET

            59 MPH GUST MEASURED BY OKLAHOMA MESONET

&&

MBS
Local storm report, Aug 7, 10:20 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     7 W WATONGA             35.85N 98.54W
08/07/2016  M73 MPH          BLAINE             OK   MESONET

            73 MPH WIND GUST MEASURED BY OKLAHOMA MESONET

&&

MBS
Special weather statement, Aug 7, 11:00 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1100 PM CDT SUN AUG 7 2016

OKZ005-006-080430-
ALFALFA OK-WOODS OK-
1100 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ALFALFA AND NORTHEASTERN
WOODS COUNTIES UNTIL 1130 PM CDT...

AT 1058 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
9 MILES SOUTHEAST OF AETNA TO NEAR CAPRON TO 5 MILES WEST OF
INGERSOLL TO NEAR LAMBERT...MOVING NORTH AT 15 MPH. WIND GUSTS OVER
50 MPH MAY ARRIVE BEFORE ANY PRECIPITATION.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...BURLINGTON...AMORITA...BYRON...LAMBERT...CAPRON...INGERSOLL AND
DRIFTWOOD.

LAT...LON 3700 9822 3665 9825 3657 9840 3685 9853
      3693 9894 3700 9894
TIME...MOT...LOC 0358Z 199DEG 15KT 3696 9889 3690 9859 3681 9849 3668
9843

03
Special weather statement, Aug 7, 11:16 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1116 PM CDT SUN AUG 7 2016

OKZ012-013-018-019-080515-
NOBLE OK-LOGAN OK-KINGFISHER OK-GARFIELD OK-
1116 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NOBLE...WESTERN
LOGAN...KINGFISHER AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 1215 AM
CDT...

AT 1113 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR DOUGLAS TO 4 MILES EAST OF HENNESSEY TO 3 MILES SOUTHEAST OF
DOVER TO 9 MILES SOUTH OF LOYAL...MOVING NORTHEAST AT 10 MPH. WIND GUSTS
OVER 50 MPH MAY OCCUR WITH THESE STORMS BEFORE ANY PRECIPITATION ARRIVES.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
BRIEF...HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY...

LOCATIONS IMPACTED INCLUDE...
KINGFISHER...HENNESSEY...CRESCENT...OKARCHE...CASHION...COVINGTON...DOVER...
MARSHALL...CIMARRON CITY...ORLANDO...FAIRMONT...DOUGLAS...LOVELL...LUCIEN...
OMEGA AND HAYWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3640 9735 3616 9737 3606 9746 3573 9767
      3572 9804 3573 9820 3592 9820 3609 9790
      3641 9770
TIME...MOT...LOC 0413Z 243DEG 6KT 3623 9763 3610 9781 3596 9786 3583
9813

03
Special weather statement, Aug 7, 11:19 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1119 PM CDT SUN AUG 7 2016

OKZ006-007-080500-
GRANT OK-ALFALFA OK-
1119 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND NORTHEASTERN ALFALFA
COUNTIES UNTIL MIDNIGHT CDT...

AT 1115 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF MEDFORD...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3660 9764 3660 9810 3685 9826 3700 9821
      3700 9746
TIME...MOT...LOC 0415Z 211DEG 12KT 3685 9782

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:34 PM CDTSpecial Weather StatementOUNBlaine41 min
Aug 7, 8:05 PM CDTSpecial Weather StatementOUNBlaine55 min
Aug 7, 8:13 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major47 min
Aug 7, 8:29 PM CDTSpecial Weather StatementOUNDewey, Roger Mills61 min
Aug 7, 8:52 PM CDTSevere Thunderstorm WarningOUNGarfield, Major38 min
Aug 7, 9:06 PM CDTSpecial Weather StatementOUNBlaine54 min
Aug 7, 9:11 PM CDTSpecial Weather StatementOUNMajor64 min
Aug 7, 9:35 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward40 min
Aug 7, 9:54 PM CDTSpecial Weather StatementOUNWoods66 min
Aug 7, 9:56 PM CDTSpecial Weather StatementOUNWoods64 min
Aug 7, 10:14 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Aug 7, 10:19 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods56 min
Aug 7, 10:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant54 min
Aug 7, 10:28 PM CDTAreal Flood AdvisoryOUNBlaine, Major3 hr
Aug 7, 10:33 PM CDTAreal Flood AdvisoryOUNMajor, Woods, Woodward3 hr
Aug 7, 11:00 PM CDTSpecial Weather StatementOUNAlfalfa30 min
Aug 7, 11:16 PM CDTSpecial Weather StatementOUNKingfisher59 min
Aug 7, 11:19 PM CDTSpecial Weather StatementOUNGrant41 min
Aug 8, 1:08 PM CDTSpecial Weather StatementOUNTillman37 min
Aug 8, 2:09 PM CDTSpecial Weather StatementOUNBryan36 min
Aug 8, 2:19 PM CDTSpecial Weather StatementOUNMurray26 min
Aug 8, 2:34 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray56 min
Aug 8, 2:43 PM CDTSpecial Weather StatementOUNAtoka32 min
Aug 8, 3:01 PM CDTSpecial Weather StatementOUNHughes29 min
Aug 8, 3:11 PM CDTSpecial Weather StatementOUNAtoka34 min
Aug 8, 3:20 PM CDTSpecial Weather StatementOUNPontotoc25 min
Aug 8, 3:27 PM CDTSpecial Weather StatementOUNPontotoc48 min
Aug 8, 3:32 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc28 min
Aug 8, 3:35 PM CDTSpecial Weather StatementOUNJefferson25 min
Aug 8, 3:39 PM CDTSpecial Weather StatementOUNCoal36 min
Aug 8, 3:42 PM CDTAreal Flood AdvisoryOUNJohnston, Murray, Pontotoc48 min
Aug 8, 3:46 PM CDTSpecial Weather StatementOUNPontotoc29 min
Aug 8, 3:56 PM CDTSevere Thunderstorm WarningOUNHughes21 min
Aug 8, 3:57 PM CDTAreal Flood AdvisoryOUNCoal, Hughes, Pontotoc3 hr
Aug 8, 3:58 PM CDTSevere Thunderstorm WarningOUNHughes32 min
Aug 8, 4:13 PM CDTSpecial Weather StatementOUNCoal32 min
Aug 8, 4:17 PM CDTFlash Flood WarningOUNCoal, Hughes, Pontotoc3 hr
Aug 8, 4:27 PM CDTSpecial Weather StatementOUNCoal33 min
Aug 8, 4:44 PM CDTSpecial Weather StatementOUNJohnston31 min
Aug 8, 5:11 PM CDTSpecial Weather StatementOUNLove34 min
Aug 8, 5:12 PM CDTSpecial Weather StatementOUNBryan33 min
Aug 8, 5:44 PM CDTSpecial Weather StatementOUNMarshall31 min
Aug 8, 5:54 PM CDTSpecial Weather StatementOUNJefferson36 min
Aug 8, 5:57 PM CDTSevere Thunderstorm WarningOUNLove26 min
Aug 8, 6:19 PM CDTSevere Thunderstorm WarningOUNJefferson26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.